Alert archive / California / Flash Flood Warnings in 2022
Flash Flood Warning 18, NWS San Diego, CA
NWS San Diego, CA issued this flash flood warning at Aug 9, 2022, 3:17 PM PDT for San Diego County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2022, 3:17 PM PDT (22:17 UTC)
- Expired
- Aug 9, 2022, 6:30 PM PDT
- In force
- 3 hr
- Issued by
- NWS San Diego, CA
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County San Diego County, CA
The radar
The San Diego radar (KNKX), 85 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 10.3 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2252 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
766
WGUS56 KSGX 092217
FFWSGX
CAC073-100130-
/O.NEW.KSGX.FF.W.0018.220809T2217Z-220810T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Diego CA
317 PM PDT Tue Aug 9 2022
The National Weather Service in San Diego has issued a
* Flash Flood Warning for...
Southeastern San Diego County in southwestern California...
* Until 630 PM PDT.
* At 317 PM PDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 0.5 and 1 inch of rain
has fallen. Additional rainfall amounts of 0.5 to 1 inch are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
I-8 Between Boulevard And Imperial County Line, I-8 Between Pine
Valley And Boulevard, Hwy S2 Between Canebrake And Imperial County
Line, eastern Boulevard, Jacumba, Manzanita Indian Reservation and
Campo Indian Reservation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3262 11626 3278 11634 3287 11610 3286 11610
3285 11610 3284 11610 3283 11610 3282 11610
3280 11610 3262 11611
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
Connolly1 follow-up statement
617
WGUS76 KSGX 100127
FFSSGX
Flash Flood Statement
National Weather Service San Diego CA
627 PM PDT Tue Aug 9 2022
CAC073-100137-
/O.EXP.KSGX.FF.W.0018.000000T0000Z-220810T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Diego CA-
627 PM PDT Tue Aug 9 2022
...FLASH FLOOD WARNING WILL EXPIRE AT 630 PM PDT THIS EVENING FOR
SOUTHEASTERN SAN DIEGO COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
A Flood Watch remains in effect until 1000 PM PDT for a portion of
Southern California.
LAT...LON 3262 11626 3278 11634 3287 11610 3286 11610
3285 11610 3284 11610 3283 11610 3282 11610
3280 11610 3262 11611
$$
ConnollyWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 1:40 PM PDT, 1 hour 37 minutes earlier.
Area forecast discussion, Aug 9, 1:40 PM PDT, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
140 PM PDT Tue Aug 9 2022
.SYNOPSIS...
Chance of thunderstorms in the mountains and deserts through this
evening. Thunderstorm chances decrease Wednesday and Thursday, with
increasing chances for the end of the week. Showers and
thunderstorms could occur overnight and move farther west of the
mountains at times. There will be a slight warming trend for the
middle to end of the week. Periods of patchy night and morning low
clouds at the coast, with periods of high clouds across the area.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
Forecast Highlights:
*Flood Watch is in effect for the mountains and deserts through
tonight.
*Less thunderstorm chances Wed/Thu, increasing for Fri into next
week.
*Hot conditions inland for the middle to end of the week.
As of 1 PM, a few thunderstorms have developed over the mountains
and on the desert mountain slopes. Thunderstorms are expected to
continue to develop through early this evening. Main impacts are
lightning, heavy rain, flash flooding, and gusty winds near
thunderstorms. A Flood Watch will continue until 10 PM today for the
mountains and deserts. Otherwise, skies are clear west of the
mountains with a few high clouds in the deserts.
The subtropical high will migrate slightly north mid-week, allowing
for more of a southwesterly flow to prevail over Southern California
Wednesday and Thursday. This will lead to some drying, limiting but
not completely eliminating our thunderstorm chances. Moisture will
increase Friday through the weekend as the high shifts south and
east, bringing easterly flow back to the mid-levels. ECMWF ensemble
members for precipitable water are trending up, but continue to show
greater spread between the wetter and drier members. Friday into
early next week, there is greater potential for convection to occur
overnight and to move farther west of the mountains at times, though
thunderstorms will remain more likely in the mountains and deserts
and during the afternoon and early evening each day.
As the amount of moisture in our atmosphere fluctuates, so will the
daily high temperatures. Wednesay through Friday will see greater
warming away from the coast, with temperatures in the Inland Empire
forecast to reach the 99-103 degrees. Overnight low temperatures
will remain elevated, staying 5 to 10 degrees above average. This
will increase heat risk, particularly for Thursday and Friday.
Otherwise, patchy low clouds expected each night and morning along
the coast with periods of high clouds across the area.
&&
.AVIATION...
092000Z...Coast/Valleys...Patchy low clouds with bases 500-800 FT
MSL at the beaches this afternoon. Patchy low clouds could move a
few miles inland after 09Z Wed with similar bases but confidence is
low for CIG impacts at coastal TAF sites. Otherwise, multiple cloud
layers continue through this evening, with FEW around 6000 FT MSL,
FEW-SCT around 15,000 FT MSL, and SCT-BKN at/abv 25,000 FT MSL.
Mountains/Deserts...SCT-BKN at/abv 12,000 FT MSL through today. FEW-
SCT TSRA until 03Z Wed with bases 8,000-10,000 FT MSL and tops to
35,000 FT MSL. Expect gusty and erratic winds with strong
up/downdrafts, frequent lightning and heavy downpours vcty TSRA.
&&
.MARINE...
No hazardous marine conditions are expected through Saturday.
&&
.SKYWARN...
Skywarn activation is requested.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Flood Watch until 10 PM PDT this evening for Apple and Lucerne
Valleys-Coachella Valley-Riverside County Mountains-San
Bernardino County Mountains-San Diego County Deserts-San
Diego County Mountains-San Gorgonio Pass Near Banning.
PZ...NONE.
&&
PUBLIC...CO
AVIATION/MARINE...PGIn the hours before
Local storm report, Aug 9, 9:49 AM PDT, 5 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
949 AM PDT TUE AUG 9 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM HEAVY RAIN MT LAGUNA 32.86N 116.42W
08/08/2022 M1.39 INCH SAN DIEGO CA MESONET
MESONET STATION LGMC1 MT LAGUNA NEAR 6000
FEET.
&&
AOTLocal storm report, Aug 9, 9:50 AM PDT, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
950 AM PDT TUE AUG 9 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM HEAVY RAIN JULIAN 33.08N 116.59W
08/08/2022 M0.85 INCH SAN DIEGO CA MESONET
MESONET STATION JULC1 JULIAN RAWS.
&&
AOTLocal storm report, Aug 9, 9:52 AM PDT, 5 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
952 AM PDT TUE AUG 9 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM HEAVY RAIN 7 W PALM SPRINGS 33.84N 116.61W
08/08/2022 M2.00 INCH RIVERSIDE CA TRAINED SPOTTER
MUD FLOW AT THE VALLEY STATION OF THE PALM
SPRINGS AERIAL TRAMWAY. ALL CUSTOMERS AND
STAFF WERE ESCORTED OUT WITHOUT INCIDENT.
REFERENCE THE DESERT SUN.
&&
AOTLocal storm report, Aug 9, 10:09 AM PDT, 5 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1009 AM PDT TUE AUG 9 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM FLASH FLOOD 5 SE MT SAN JACINTO 33.81N 116.67W
08/08/2022 RIVERSIDE CA PARK/FOREST SRVC
MORE THAN 200 PEOPLE WERE STRANDED AT THE
PALM SPRINGS AERIAL TRAMWAY ON MONDAY
EVENING AS HEAVY RAIN IN THE SAN JACINTO
MOUNTAINS AND STATE PARK CAUSED IMPASSIBLE
MUDFLOWS ALONG THE EXIT ROAD FROM THE VALLEY
STATION. THE TRAM IS CLOSED TUESDAY FOR
INSPECTION OF DAMAGE TO THE ROADWAY AND
HIKING AREAS. OPERATIONS OF PALM SPRINGS
TRAM SAID MOUNTAIN DEVELOPED INTO MUD IN THE
CREEK AREA AT THE VALLEY STATION, THEN BEGAN
FLOWING DOWN EAST OF THE STATION ONTO THE
ROAD. THE FLOW APPEARED TO BE MOSTLY MUD,
AND NOT DEBRIS, WHICH WAS THE CASE IN 2019
WHEN RAINS CAUSED A SIMILAR CLOSURE. 1.99
INCHES RAINFALL MEASURED AT MT SAN JACINTO
PEAK RAWS.
&&
AOTLocal storm report, Aug 9, 10:45 AM PDT, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1045 AM PDT TUE AUG 9 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0411 PM HAIL 1 WNW PINE VALLEY 32.83N 116.53W
08/08/2022 E0.50 INCH SAN DIEGO CA TRAINED SPOTTER
HAIL WAS MIXED IN HEAVY RAIN.
&&
AOTLocal storm report, Aug 9, 10:46 AM PDT, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SAN DIEGO CA
1046 AM PDT TUE AUG 9 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM TSTM WND GST 4 SSE PINE VALLEY 32.77N 116.48W
08/08/2022 M71 MPH SAN DIEGO CA MESONET
CORRECTS PREVIOUS TSTM WND GST REPORT FROM 4
SSE PINE VALLEY. HORSE SDHGPA MESONET
STATION.
0411 PM HAIL 1 WNW PINE VALLEY 32.83N 116.53W
08/08/2022 E0.50 INCH SAN DIEGO CA TRAINED SPOTTER
HAIL WAS MIXED IN HEAVY RAIN.
0448 PM HEAVY RAIN PINE VALLEY 32.83N 116.52W
08/08/2022 M0.62 INCH SAN DIEGO CA TRAINED SPOTTER
0528 PM TSTM WND DMG 1 WSW PINE VALLEY 32.82N 116.53W
08/08/2022 SAN DIEGO CA DEPT OF HIGHWAYS
5 FOOT OAK TREE DOWN ON BOTH LANES OLD
HIGHWAY 80 AND DEODAR.
0900 PM HEAVY RAIN JULIAN 33.08N 116.59W
08/08/2022 M0.85 INCH SAN DIEGO CA MESONET
MESONET STATION JULC1 JULIAN RAWS.
0900 PM HEAVY RAIN MT LAGUNA 32.86N 116.42W
08/08/2022 M1.39 INCH SAN DIEGO CA MESONET
MESONET STATION LGMC1 MT LAGUNA NEAR 6000
FEET.
0905 PM FLASH FLOOD 19 ESE MT LAGUNA 32.79N 116.10W
08/08/2022 SAN DIEGO CA DEPT OF HIGHWAYS
CHP INCIDENT REPORT OF A LARGE ROCK SLIDE
AND PORTIONS OF S2 EXTENDING INTO SAN DIEGO
COUNTY WASHED OUT.
0238 PM DEBRIS FLOW 6 N BIG BEAR CITY 34.35N 116.85W
08/08/2022 SAN BERNARDINO CA LAW ENFORCEMENT
CHP REPORT OF MUD AND WATER ACROSS BOTH
LANES OF HIGHWAY 18. RADAR ESTIMATES OF ONE
HOUR RAINFALL BETWEEN ONE-QUARTER TO
ONE-HALF INCH IN THIS AREA.
0258 PM FLOOD 1 NW LUCERNE VALLEY 34.46N 116.96W
08/08/2022 SAN BERNARDINO CA LAW ENFORCEMENT
CHP REPORT OF VAN STUCK IN FLOOD WATER ON
RABBIT SPRINGS RD IN LUCERNE VALLEY. RADAR
ESTIMATES AROUND 1 INCH OF RAIN WITH THE
STORM IN THIS AREA.
0503 PM HEAVY RAIN 2 SSE FOREST FALLS 34.06N 116.90W
08/08/2022 M1.50 INCH SAN BERNARDINO CA MESONET
CORRECTS LOCATION PREVIOUS HEAVY RAIN REPORT
FROM 2 WSW FOREST FALLS. YUCAIPA RIDGE NEAR
WILSHIRE PEAK AT 9000 FEET REPORTED 0.79
INCHES RAINFALL IN 15 MINUTES AND 1.50
INCHES IN 1 HOUR. THIS CAN DRAIN INTO FOREST
FALLS AND OAK GLEN.
0400 PM FLASH FLOOD 5 SE MT SAN JACINTO 33.81N 116.67W
08/08/2022 RIVERSIDE CA PARK/FOREST SRVC
MORE THAN 200 PEOPLE WERE STRANDED AT THE
PALM SPRINGS AERIAL TRAMWAY ON MONDAY
EVENING AS HEAVY RAIN IN THE SAN JACINTO
MOUNTAINS AND STATE PARK CAUSED IMPASSIBLE
MUDFLOWS ALONG THE EXIT ROAD FROM THE VALLEY
STATION. THE TRAM IS CLOSED TUESDAY FOR
INSPECTION OF DAMAGE TO THE ROADWAY AND
HIKING AREAS. OPERATIONS OF PALM SPRINGS
TRAM SAID MOUNTAIN DEVELOPED INTO MUD IN THE
CREEK AREA AT THE VALLEY STATION, THEN BEGAN
FLOWING DOWN EAST OF THE STATION ONTO THE
ROAD. THE FLOW APPEARED TO BE MOSTLY MUD,
AND NOT DEBRIS, WHICH WAS THE CASE IN 2019
WHEN RAINS CAUSED A SIMILAR CLOSURE. 1.99
INCHES RAINFALL MEASURED AT MT SAN JACINTO
PEAK RAWS.
0420 PM TSTM WND GST 3 W PALM SPRINGS 33.82N 116.55W
08/08/2022 M51 MPH RIVERSIDE CA UTILITY COMPANY
SOCAL EDISON STATION S BELARDO-1 ROAD,
SEVERAL SITES 35 TO 40 MPH. WEST WIND AND
THUNDERSTORMS WERE OVER MOUNTAINS TO THE
WEST.
0425 PM HEAVY RAIN 7 W PALM SPRINGS 33.84N 116.61W
08/08/2022 M2.00 INCH RIVERSIDE CA TRAINED SPOTTER
MUD FLOW AT THE VALLEY STATION OF THE PALM
SPRINGS AERIAL TRAMWAY. ALL CUSTOMERS AND
STAFF WERE ESCORTED OUT WITHOUT INCIDENT.
REFERENCE THE DESERT SUN.
0437 PM TSTM WND GST PALM SPRINGS 33.82N 116.50W
08/08/2022 M40 MPH RIVERSIDE CA ASOS
ASOS STATION KPSP PALM SPRINGS AIRPORT -
THUNDERSTORM TO THE WEST OVER MT SAN
JACINTO.
0440 PM DEBRIS FLOW 7 ESE MT SAN JACINTO 33.84N 116.61W
08/08/2022 RIVERSIDE CA PUBLIC
BROADCAST MEDIA REPORTS FLASH FLOODING AND A
MUD FLOW AT LONG VALLEY STATION OF THE PALM
SPRINGS TRAM. WATER FLOWING OVER ROAD WITH
ROCK AND DEBRIS.
0853 AM HEAVY RAIN 6 SE MT SAN JACINTO 33.82N 116.64W
08/09/2022 M1.99 INCH RIVERSIDE CA MESONET
MESONET STATION MSJC1 MT SAN JACINTO.
FLOODING WAS REPORTED AT THE LONG VALLEY
RANGER STATION AND TRAM OPERATIONS HALTED.
&&
TARDYThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 5:10 PM PDT | Flash Flood Warning | SGX | San Diego | 119 min |
| Aug 8, 5:52 PM PDT | Flash Flood Warning | SGX | San Diego | 83 min |
| Aug 9, 1:56 AM PDT | Flood Watch | SGX | Riverside, San Bernardino, San Diego | 19 hr |
| Aug 9, 1:22 PM PDT | Areal Flood Advisory | SGX | San Diego | 3 hr |
| Aug 9, 1:32 PM PDT | Areal Flood Advisory | SGX | San Bernardino | 3 hr |
| Aug 9, 1:39 PM PDT | Flash Flood Warning | SGX | San Diego | 3 hr |
| Aug 9, 2:12 PM PDT | Areal Flood Advisory | SGX | Riverside | 3 hr |
| Aug 9, 3:03 PM PDT | Areal Flood Advisory | SGX | San Diego | 3 hr |
| Aug 9, 4:12 PM PDT | Areal Flood Advisory | SGX | San Diego | 3 hr |
Nearby
Flash Flood Warnings in California, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.